Thunderstorm Wind, Limestone
- When
- July 21, 2:45 PM CST
- Where
- Limestone County, Athens
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- UTILITY COMPANY
- Coordinates
- 34.800, -86.983
A power substation was damaged by thunderstorm winds.
Isolated severe thunderstorms producing microbursts developed across north Alabama during the afternoon hours. One particular storm over Franklin County collapsed right atop the town of Russellville causing considerable damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
Isolated severe thunderstorms producing microbursts developed across north Alabama during the afternoon hours. One particular storm over Franklin County collapsed right atop the town of Russellville causing considerable damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 21, 2:20 PM CST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 320 PM CDT FRI JUL 21 2006 .DISCUSSION... AN ANALYSIS OF 21/1200Z UPPER AIR DATA INDICATED STRONG UPPER RIDGING MAINTAINING ITSELF OVER THE GREAT BASIN. A SPEED MAX NOTED OVER SW CANADA WAS HEADED THIS DIRECTION...AND COULD BE AN INFLUENCE WITH SATURDAYS WEATHER. A STRONG THERMAL RIDGE WITH +20 TEMPS AT 850MB EXTENDED EASTWARD TO WESTERN NORTH CAROLINA/VIRGINIA...AS BROAD HIGH PRESSURE OFF OF THE SE COAST CONTINUES A WEAK SOUTHERLY FLOW ACROSS THE AREA. PARTLY CLOUDY SKIES AND VERY WARM TO HOT CONDITIONS PREVAILED ACROSS THE TENNESSEE VALLEY...WITH 3 PM TEMPS ONCE AGAIN REACHING THE UPPER 90S MOST LOCATIONS...WITH ANOTHER 100F AT MERIDIANVILLE. LUCKILY... DEWPOINTS MAINLY IN THE MID/UPPER 60S WERE ONLY ADDING A FEW DEGREES TO THE DRY BULB TEMPS...KEEPING THEM WELL BELOW OUR LOCAL CRITERIA OF 110F FOR HEAT ADVISORIES. THIS SHOULD BE A LAST DAY OF MUCH WARMER THAN NORMAL TEMPS FOR THE NEXT WEEK OR SO. WITH DAYTIME HEATING AND MOISTURE PRESENT...THERE IS A SLIGHT CHANCE FOR SHOWERS AND T-STORM FOR THE SHORT TERM. COOLER TEMPS AND A CHANCE OF MUCH NEEDED RAINS IS IN THE CARDS FOR TOMORROW. THE LATER IS MORE OF A CERTAINTY AS A COLD FRONT MOVES ACROSS THE TENNESSEE VALLEY DURING SATURDAY. HOWEVER AS IS USUALLY THE CASE DURING THE SUMMER MONTHS... MODEL QPF WAS VERY INCONSISTENT. THE NGM HAD THE MOST PRECIP...WITH THE WRF/NAM THE DRIEST. IT HOWEVER WAS FOCUSED MORE ALONG THE FRONTAL BOUNDARY THIS EVENING MAINLY NORTH OF THE VALLEY...THEN REFORMING WITH DAYTIME HEATING MAINLY SOUTH OF THE TENN RIVER SAT AFTERNOON. THE COLD FRONT SHOULD MOVE ACROSS THE TENN VALLEY DURING THE DAYTIME TOMORROW. ITS PASSAGE WILL HELP BRING A BETTER CHANCE OF RAINS...THUS DECIDED TO KEEP POPS IN THE 60 CHANCE RANGE. DESPITE THE OPTIMISTIC POPS...RAINFALL AMOUNTS THROUGH SAT EVENING WILL NOT BE VERY HIGH... HOWEVER MOST AREAS SHOULD GET AT LEAST SOME MEASURABLE AMOUNTS. WITH THE FRONT MOVING ACROSS THERE IS A SLIGHT RISK OF SOME OF THE STORMS BECOMING STRONG TO SEVERE TOMORROW...WITH THE MAIN RISKS DAMAGING WINDS. MOST OF THE STRONGEST STORMS WILL REMAIN NORTH AND EAST OF THIS REGION. WITH THE CLOUDS AND BETTER CHANCES OF RAIN...HIGH TEMPS TOMORROW WILL ONLY WARM TO AROUND 90. A DAY OF DRY WEATHER IS FORECAST FOR SUNDAY...AS WEAK HIGH PRESSURE BUILDS INTO THE REGION FROM THE WEST. NOT MANY CHANGES WERE DONE TO THE EXTENDED. 00Z AND 12Z GFS MODEL DATA AND MOS KEEPS A SLIGHT CHANCE TO CHANCE OF RAIN IN THE FORECAST FOR MONDAY AND MOST OF NEXT WEEK. A FEW AREAS MAY GET A BONUS OF LOCALLY HEAVY RAINS...WITH GENERALLY DRY WEATHER ELSEWHERE. WITH BETTER CHANCES OF RAIN AND MORE CLOUDS...COOLER HIGH TEMPS IN THE UPPER 80S WILL AT LEAST GIVE A BREAK FROM THE EXCESSIVE WARMTH OF LATE. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 74 90 67 86 / 20 60 40 10 SHOALS 73 90 66 87 / 20 60 30 10 CULLMAN 72 89 63 86 / 20 60 50 20 FAYETTEVILLE 73 88 65 86 / 20 60 40 10 ALBERTVILLE 73 89 68 84 / 20 60 50 20 FORT PAYNE 71 89 68 86 / 20 60 60 20 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && RSB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1247 PM CDT FRI JUL 21 2006 ALZ001>010-016-TNZ076-096-097-220230- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1247 PM CDT FRI JUL 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... NEAR RECORD BREAKING HEAT IS EXPECTED ONCE AGAIN THIS AFTERNOON...WITH HEAT INDICES BETWEEN 105 AND 110 DEGREES. IN ADDITION...ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. THE PRIMARY THREAT WITH THESE STORMS WILL BE STRONG WIND GUSTS...WHICH COULD APPROACH SEVERE LIMITS OF UP TO 60 MPH. HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO ACCOMPANY THE STRONGER STORMS. ISOLATED THUNDERSTORMS WILL LINGER THROUGH THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD ON SATURDAY AS A COLD FRONT MOVES THROUGH THE AREA. SOME OF THE STORMS COULD BECOME STRONG...AND A FEW MAY REACH SEVERE LIMITS. THE MAIN THREAT WITH THESE STORMS WILL BE STRONG WINDS AND HAIL. THE FRONT WILL STALL OUT SOUTH OF THE AREA ON SUNDAY WITH ISOLATED THUNDERSTORMS POSSIBLE ACROSS THE SOUTHEASTERN AREAS. AN UNSETTLED WEATHER PATTERN WILL SET UP THROUGH THE MIDDLE OF NEXT WEEK...WITH A SLIGHT CHANCE FOR THUNDERSTORMS EACH AFTERNOON AND EVENING. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME.
The Northeast Alabama radar (KHTX), 83 km away, was scanning. The volume nearest the first event began at 20:45 UTC.
2 thunderstorm wind. Local standard time, as filed.
A power substation was damaged by thunderstorm winds.
A microburst from a collapsing severe thunderstorm produced significant damage within the town of Russellville. Most structures in downtown received damage of some magnitude, including windows being blown out, portions of roofs being torn off, and large trees being blown down. Eyewitnesses indicated the storm came up very suddenly and did not last long.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520636, 5520562.